In our June 28, 2011 Patient Safety Tip of the Week “Long-Acting and Extended-Release Opioid Dangers” we discussed potential dangers of a number of long-acting opiates, including fentanyl patches. Then in our September 13, 2011 Patient Safety Tip of the Week “Do You Use Fentanyl Transdermal Patches Safely?” we provided numerous recommendations to improve the safety of fentanyl patches. We stressed the importance of appropriate disposal of such patches because of potential dangers to children and pets. We highlighted the dangers pointed out by Michael Cohen and ISMP that children may mistake such transdermal patches for Band-Aids, tattoos or stickers and may put them on their skin with devastating, even fatal, outcomes (Cohen 2011).
Now the FDA has issued another warning about fentanyl patch dangers (FDA 2012). This one particularly highlights the risk to small children. They noted 26 cases of pediatric accidental exposures to fentanyl patches reported over the past 15 years, ten of which resulted in death and 12 in hospitalization. Sixteen of the 26 cases occurred in children two years old or younger. They note that the mobility and curiosity of such young children provide opportunities for them to find lost patches, take improperly discarded patches from the trash, or find improperly stored patches, all of which may result in patches being placed in their mouths or sticking to their skin.
Another possibility we had not previously considered was exposure when a child is being held by someone wearing a partially detached patch which can then transfer to the child.
FDA actually recommends that for appropriate disposal the adhesive side of the patch should be folded together and then the patch should be flushed down the toilet. They also published a list in 2011 of all the medications that should be disposed of by flushing down the toilet (FDA 2011) to avoid accidental exposure for people or pets.
Whether you are a healthcare facility or a physician practice, you need to be very wary about the dangers of fentanyl patches, not only to your patients but to their families, neighbors and pets and perhaps even to your own staff. The two prior Patient Safety Tips of the Week we mentioned above have many useful tips.
Update (June 21, 2012): We and ISMP (ISMP 2012) have received multiple inquiries from hospitals regarding the FDA recommendation to flush used fentanyl patches down the toilet. ISMP recently clarified that the FDA recommendation applies to consumers, not facilities. ISMP believes that in a healthcare setting, if the used fentanyl patch cannot be flushed down the toilet, it may be disposed of in a secure sharps container after folding the patch over on itself. Note that the disposal should be witnessed and documented as per the facility’s narcotic disposal policy. They advise, however, that facilities comply with regulations in individual states.
ISMP. Disposal of fentanyl patches in hospitals. ISMP Medication Safety Alert! Nurse Advise-ERR 2012; 10(6): 1 June 2012
Cohen M. Warning! Kids may mistake drug patches as Band-Aids, tattoos or stickers. Philly.com January 3, 2011
FDA. FDA Reminds the Public about the Potential for Life-Threatening Harm from Accidental Exposure to Fentanyl Transdermal Systems (“Patches”). April 18, 2012
FDA. Disposal of Unused Medicines: What You Should Know. List of Medicines Recommended for Disposal by Flushing. 2011